Heroin is an opioid drug made from naturally-occurring morphine taken from opium plants in warm climates around the world. It’s usually distributed as a powder, white or pale brown, or as sticky, dark, “black tar” heroin. Heroin use has rapidly risen in the United States over the past decade, with over 800,000 people reported using the drug in 2018.
Heroin is most commonly taken intravenously. Because it comes as a powder, the drug must be mixed with a liquid, such as citric acid, which helps break it down. Users heat the mixture, then use a syringe to inject it into a vein or muscle. Users commonly wrap a belt or necktie around their limb to make their veins stand out in order to more easily inject the needle in the correct spot. While many begin by injecting heroin into their arms, those veins can collapse with repeated use, forcing a user to choose other injection sites across the body.
Other methods for ingesting heroin include smoking and snorting it. Heroin can also be combined with cocaine in what is called a “speedball.” Users inject or snort both drugs at once for a more intense, more dangerous high. Heroin is a strong depressant or ”downer,” and cocaine is a powerful stimulant or “upper.” Using both at once produces an extreme high which can cause lasting physical and mental damage. Speedballing also presents a significantly higher risk of overdose.
Injecting heroin leads to a rapid high within seconds. When smoked or snorted, it can take several minutes longer for the drug’s effects to peak. The initial high can last from 10-60 minutes, followed by a prolonged comedown period of up to several hours.
Overdose is a constant danger for any heroin user. It occurs when a person takes enough of the drug for its negative effects to lead to life-threatening circumstances and, since there is no medical care to direct how much a person uses, every injection poses the risk of overdose. Heroin use slows one’s breathing and heart rate, sometimes even to dangerous levels. In the event of overdose, a person in a semiconscious state is unable to help themselves and may fall into a coma, choke on their own vomit, or lose oxygen to the brain, resulting in hypoxia. Even if an overdose doesn’t cause death, these complications can cause irreversible brain damage.
Since 2010, the rates of heroin overdose-related-deaths in the United States has risen by five times. Nearly 15,000 Americans died from overdosing on heroin in 2018. Heroin plays a large role in the ongoing opioid epidemic. Over 800,000 people reported using heroin in 2018 and an additional 10.5 million reported narcotic painkillers without a prescription. These statistics include heroin, morphine, codeine, oxycodone, vicodin, and other similar drugs.
Warner Park Recovery has live representatives standing by 24/7 to chat with you or a loved one. Call Today 1.866.623.6905
Heroin’s initial high comes in the form of a blissful “rush” of pleasure, combined with bodily warmth and mental calm. Its onset can also be marked by nausea, itchiness, and feeling heaviness in the limbs. As the high continues and declines, a user’s mental activity becomes fuzzy. The combination of the serene high and clouded aftereffects cause many users to go into a “nod” or a “nap”, a semiconscious state similar to the fringes of sleeping or dreaming, in which they may remain for several hours.
Using heroin regularly can lead to long-term consequences on the body and mind, including an increased risk of contracting HIV, hepatitis, or other infectious diseases by sharing injecting tools like needles. Other long-term effects can include:
If you fear yourself or a loved one may be suffering from a mental health or addiction disorder, our assessment tool may be of use. Although our assessments cannot replace a diagnosis from a trained medical professional, they can help determine how many symptoms a person is experiencing for any addiction or mental health disorder.
There is no reason to wait. If you have any reason to suspect you or someone around you may be dealing with a severe addiction or mental health disorder, take our assessment and reach out to us today!
Breaking heroin dependence is marked by especially discomforting withdrawal symptoms. Although withdrawal is not life-threatening in most cases, some users experience seizures or heart attacks, making it crucial to go through withdrawal under the medical supervision of treatment professionals.
Heroin withdrawal presents a wide array of symptoms, including:
Heroin withdrawal can begin as soon as twelve hours after last use, making it a constant priority for those struggling with addiction to acquire a steady stream of the drug. Withdrawal peaks after 1-3 days. Acute withdrawal symptoms can begin to fade after 5-10 days.
After overcoming the initial withdrawal, a user may experience Post-Acute Withdrawal Syndrome. This is a collection of continued withdrawal symptoms that can last for months or years after the acute withdrawal period.
If you or a loved one are struggling with heroin addiction, reach out to professional help as soon as possible. Attempting to go cold turkey on your own can lead to dangerous health complications, relapse, or overdose without the right support and care. Treatment programs will not judge you, shame you, or lecture you on your habits; they’re there to help you get well.
Warner Park Recovery offers a variety of comprehensive drug treatment programs designed to help people struggling with addiction to overcome their dependencies and build healthier lives. We work with each patient on an individual basis to create a specialized plan for meeting their unique needs. Reach out to us today to get help getting sober, staying sober, and making the most of your new life.
If you or anyone you know is dealing with issues around mental health or addiction, contact us for a full evaluation and treatment options. We understand that it is not a process that any individual should tackle alone, and that is why we have a team of qualified personnel who are available to offer you the help you need.